Addressing DRESS Syndrome

1Boston, MA

Meeting: Hospital Medicine 2009, May 14-17, Chicago, Ill.

Abstract number: 175

Case Presentation:

A 24‐year‐old man with a history of IgA nephropathy, hypertension, and gout presented to the hospital with complaints of fevers for 3 weeks and rash for 3 days. He reported daily fevers to 103°F, associated with chills and fatigue, followed by onset of an erythematous, pruritic rash. Review of systems was positive for a recent flare of gout 6 weeks prior to admission, negative for other arthritidites and change in weight. Medical history was as noted. Medications included enalapril, metolazone, nifedipine ER, and allopurinol, which was started 6 weeks prior to admission for his gouty flare. On physical exam, his temperature was 103.1°F, his heart rate 123, and other vital signs stable. Skin exam was notable for an erythematous maculopapular rash with areas of convalescence on the trunk, face, arms, and legs, sparing his palms and soles. Cardiopulmonary, abdominal, and lymph node exam was normal. Laboratory tests showed Hct 31.2, WBC 10.6 with 21.6% eosinophils, Cr 4.2 (baseline), ALT 469, AST 238, LDH 609, alkaline phosphatase 227, total bilirubin 1.6, and ferritin 1490. Other studies included negative ACE level, ceruloplasmin, hepatitis A/B/C, EBV, CMV, HHV6, HSV1, HSV 2, parvovirus, HIV, HTLV, and myoplasma. Blood and urine cultures were negative. A chest X‐ray was normal. Abdominal ultrasound showed splenomegaly and an echogenic liver. A liver biopsy demonstrated prominent centrivenulitis and numerous eosinophils, consistent with an immune‐mediated drug effect. The diagnosis of DRESS syndrome secondary to allopurinol was confirmed with skin biopsy. The patient was started on steroid treatment and supportive management, with resolution of his fevers and rash and recovery of his liver function tests and inflammatory markers. Allopurinol was added to his allergy list.

Discussion:

DRESS (drug rash with eosinophilia and systemic symptoms) syndrome is used to describe disorders associated with various drugs or viral infections with similar features. This syndrome is characterized by rash, fever, and/or single or multiple organ involvement. Allopurinol is a well‐known culprit of this syndrome. The frequency of DRESS in patients on allopurinol is 1 in 260. Although the precise mechanism in allopurinol‐induced DRESS is unknown, it is believed that patients with underlying renal insufficiency, such as this patient, are at higher risk. Symptoms generally develop 2‐6 weeks after initiation of the culprit medication. The diagnosis can be difficult given the nonspecific presenting symptoms, generating a broad differential diagnosis, and often is elucidated by the extent of eosinophilia and is confirmed with biopsy. It is treated with withdrawal of the offending agent, administration of steroids, and supportive care.

Conclusions:

DRESS syndrome can be difficult to diagnose given the nonspecific presentation of fever and rash. It should be considered in any patient presenting with these symptoms who is also taking one of the known high‐risk medications, including allopurinol, aromatic anticonvulsants, and sulfonamides. Furthermore, patient risk factors should be considered when initiating 1 of these medications.

Author Disclosure:

S. Mueller, none.

To cite this abstract:

Mueller S. Addressing DRESS Syndrome. Abstract published at Hospital Medicine 2009, May 14-17, Chicago, Ill. Abstract 175. Journal of Hospital Medicine. 2009; 4 (suppl 1). https://www.shmabstracts.com/abstract/addressing-dress-syndrome/. Accessed November 20, 2019.

« Back to Hospital Medicine 2009, May 14-17, Chicago, Ill.